Health

Hair loss treatment: Finasteride blocks an enzyme in DHT to increase hair growth


Hair loss is relatively common and is usually nothing to worry about but simply a part of ageing. Male or female pattern baldness is usually hereditary and permanent although it can be slowed down with treatment with one such treatment showing impressive study results in halting hair loss.

The active ingredient in Finasteride blocks the action of an enzyme that converts the male hormone testosterone into dihydrotestosterone (DHT), said Lloyds Pharmacy.

It continued: “DHT is the hormone that causes male hair loss.

“By reducing the amount of DHT affecting follicles in the scalp, Finasteride helps to halt hair loss and, in some cases, reverse it.

“Finasteride only stimulates hair growth on the head and will not cause hair to grow elsewhere on the body.”

How it works

Finasteride blocks the action of an enzyme called 5-alpha-reductase, enzyme changes testosterone to another hormone that causes the prostate to grow or hair loss in males, said the Mayo Clinic.

It added: “It will increase testosterone levels in the body, which decreases prostate size and increases hair growth on the scalp.

“The effect of finasteride on the prostate and scalp will only last as long as the medicine is taken. When it is stopped, the prostate begins to grow again, and the hair will be lost.”

Other hair loss treatments

Finasteride and minoxidil are the main treatments for male pattern baldness, recommended by the NHS.

Minoxidil can also be used to treat female pattern baldness, but women shouldn’t use finasteride.

But it’s important to know these treatments don’t work for everyone and may only work for as long as they’re used.

Read More   Coronavirus: 12 hours with paramedics on the Covid front-line

They also aren’t available on the NHS and can be expensive.

Other ways to treat hair loss include hair transplant – when hair cells are moved to thinning patches, and tattooing – tattoos used to look like short hair and eyebrows.

If your hair loss is causing you distress, speak to your GP who may be able to help you get some counselling. 





READ SOURCE

Leave a Reply

This website uses cookies. By continuing to use this site, you accept our use of cookies.